Delaware, 2006

Damaging Wind in Delaware, July 22, 2006

July 22, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm, which traversed New Castle County, DE during the late afternoon hours of July 22nd, generated strong winds. As a result, there were scattered large tree limbs and wires downed throughout the county, which started at 5:15 PM EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm, which traversed New Castle County, DE during the late afternoon hours of July 22nd, generated strong winds. As a result, there were scattered large tree limbs and wires downed throughout the county, which started at 5:15 PM EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:15 PM EST, 2 hours earlier.

Area forecast discussion, Jul 22, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SAT JUL 22 2006

.OVERVIEW...
A WET COUPLE OF WEEKS, AND ANOTHER ONE AHEAD AND HUMID. THIS YEAR IN
MANY RESPECTS REMINDS ME OF 1988. VERY WARM AND HUMID AND A
PERSISTENT STRONG WESTERN ATLANTIC HIGH AND A STEADY STREAM OF SW
WINDS.

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
VERY ACTIVE WEATHER TO ERUPT THIS AFTERNOON AND EVENING AS STRONG
UPPER LVL SH/W DIGS SE OVERRIDING WARM AND HUMID AIRMASS. PCPN THIS
MORNING WAS MAINLY HEAVY TROPICAL RAINS BUT THIS AFTERNOON, TSTMS
ACCOMPANIED BY DAMAGING WINDS, HAIL AND CONCERN ALSO FOR SUPERCELLS
OR A TORNADO. AIRMASS IS HEATING UP OVER CENTRAL PA AND SOUTH AND
ITS THIS CLEAR AREA THAT THE TSTMS WILL FIRE UP AND MOVE EAST IN
LINES. WARNINGS LIKELY TO BE ISSUED SHORTLY AFTER THE TSTMS DEVELOP
WITH THE MEAN STORM VECTOR MOTION 230 AT 30 KT WHILE THE LINE
PROPAGATES TO THE EAST SOUTHEAST. SEVERE THUNDERSTORM WATCH 636 IN
EFFECT ENTIRE REGION UNTIL 8 PM.

TWO DISTINCT BOUNDARIES ON SATL. FIRST IS FROM NW NJ S THEN SW  INTO
THE BWI REGION. THIS IS ON EASTERN EDGE OF THINNING CLOUDS. RADAR
SHOWING ECHOES ALONG THIS BOUNDARY AND LOOK FOR MORE TSTMS TO START
FIRING UP TO THE WEST. FLASH FLOOD WATCH REMAINS IN EFFECT AS
POTENTIAL FOR SEVERAL MORE INCHES EXITS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SHORT LONG TERM. AGITATED ATMOSPHERE TO REMAIN IN PLACE FOR THE NEXT
WEEK AS TROUGHING REMAINS OVER THE MID ATLANTIC REGION THROUGH THE
30TH. WHILE UPPER FLOW REMAINS FAST, LOWER LEVELS WILL BE MOIST AND
UNSTABLE. WITH SO MUCH MOISTURE AROUND TEMPERATURES NOT LIKELY TO
TOP 90 ON TWO OR MORE DAYS.

&&

.AVIATION...
THE FIRST ROUND OF SHOWERS MOVED EAST BY ABOUT NOON. RECENT VISIBLE
SAT PICS INDICATE SOME CLEARING SKIES JUST TO THE WEST OF OUR CWA,
AND THIS IS NOT GOOD IN THAT IT WILL FOSTER THE DEVELOPMENT OF
SEVERE WEATHER DURING THE LATE AFTERNOON AND EVENING HOURS. HAVE
INCLUDED MVFR AND VFR CONDITIONS IN THE TAFS INTO THE OVERNIGHT
HOURS TO REFLECT EXPECTED SEVERE WEATHER. AFTER 6Z CONDITIONS
IMPROVE EXCEPT NEAR THE COAST WHERE IMPROVEMENTS WILL TAKE LONGER TO
OCCUR. AFTER TONIGHT, HIGH PRESSURE BUILDS IN FOR MONDAY INTO TUES,
AND VFR WILL PREVAIL.

&&

.MARINE...
GRADIENT WILL CONTINUE TO TIGHTEN LATE THIS AFTERNOON AND THIS
EVENING OVER THE FORECAST WATERS. SCA WILL REMAIN IN EFFECT THROUGH
12Z ALONG THE COAST...TIL 09Z FOR THE LOWER DELAWARE BAY...AND TIL
06Z FOR THE UPPER DELAWARE BAY. 7 FOOT SEAS STILL LOOK GOOD ON THE
OCEAN, AND THAT IS EXPECTED TO OCCUR DURING THE OVERNIGHT HOURS.
WINDS WILL DROP BELOW SCA CONDITIONS SUNDAY MORNING, AND THE SAME
FOR SEAS BY EARLY AFTERNOON.

&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL
     MIDNIGHT SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>027 UNTIL MIDNIGHT
     SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 UNTIL MIDNIGHT SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 UNTIL MIDNIGHT
     SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 2 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL 5 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 9 AM SUNDAY.

&&

OVERVIEW/SHORT/LONG TERM...EBERWINE
AVIATION/MARINE...MIKETTA
Hazardous weather outlook, Jul 22, 3:27 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EDT SAT JUL 22 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-231000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
427 AM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH THIS
EVENING. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED THE
ENTIRE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. BECAUSE OF
THE WIND PROFILE ABOVE THE GROUND IN ADDITION TO DAMAGING STRAIGHT
LINE WINDS THERE EXISTS THE POSSIBILITY FOR TORNADOES. PLEASE LOOK
FOR FURTHER UPDATES THROUGHOUT THE DAY. THERE IS A MODERATE RISK
FOR RIP CURRENTS ALONG THE ATLANTIC SHORE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY TODAY.

TFG

In the hours before

Special weather statement, Jul 22, 10:21 AM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1121 AM EDT SAT JUL 22 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-230300-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
1121 AM EDT SAT JUL 22 2006

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT WITH
MAYBE SOME ISOLATED TORNADOES...

A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH MORE
HEAVY RAIN IS EXPECTED THIS AFTERNOON AND TONIGHT AS A LOW
PRESSURE SYSTEM DEVELOPS ON AN APPROACHING COLD FRONT. AS THE DAY
CONTINUES A STRONG LOW LEVEL JET IS EXPECTED TO CROSS ACROSS OUR
AREA. THIS WILL NOT ONLY HELP THE HEAVY RAIN CHANCES BUT INCREASE
THE SHEAR...OR CHANGE OF WINDS WITH HEIGHT...IN THIS AIR MASS.
THIS SHEAR COULD LEAD TO SUPERCELL TYPE THUNDERSTORMS AND POSSIBLY
ISOLATED TORNADOES.

AT THIS TIME MOST OF OUR REGION IS VULNERABLE TO POSSIBLE SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES. THE CONFLUENCE OF EVENTS WOULD
FAVOR THE THREAT REACHING ITS PEAK DURING THE SECOND HALF OF THE
AFTERNOON AND FIRST HALF OF THE EVENING. THE ONLY LOCATIONS THAT
MIGHT HAVE A LOWER RISK WILL BE ALONG THE ATLANTIC COAST AS SOUTH
TO SOUTHEAST WINDS WILL REDUCE THE INSTABILITY.

THE AMOUNT OF SUNSHINE OVER OUR AREA THIS AFTERNOON...AND PLACES
TO THE SOUTH...WILL HAVE A STRONG BEARING ON HOW UNSTABLE OUR AIR
MASS BECOMES AND HOW MUCH EASIER IT WOULD BECOME FOR SUPERCELL
TYPE THUNDERSTORMS TO DEVELOP. WE HOPE THAT THE PRESENT CLOUDS AND
SCATTERED THUNDERSTORMS OVER AND SOUTHWEST OF OUR AREA WILL LIMIT
THE AMOUNT OF SUN. THIS IS ONE REASON THE STORM PREDICTION CENTER
HAS PLACED THE REGION IN A SLIGHT AND NOT A MODERATE OR HIGH RISK
FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

PLEASE LISTEN FOR FURTHER UPDATES AS THE DAY CONTINUES. WE WILL ALSO
ISSUE A PUBLIC INFORMATION STATEMENT LISTING SOME TORNADO SAFETY
RULES.

THIS IS ONE OF THE RARE DAYS IN OUR AREA THAT YOU SHOULD LET THE
WEATHER DICTATE YOUR ACTIONS AND NOT THE OPPOSITE. IF YOU HAVE PLANS
THAT TAKE YOU OUTDOORS...PLEASE SEEK SHELTER INDOORS IN A PERMANENT
BUILDING AT THE FIRST SIGN OF THREATENING WEATHER OR IF A WARNING IS
ISSUED FOR YOUR AREA. MARINERS SHOULD GIVE THEMSELVES MORE THAN
AMPLE TIME TO REACH SAFE HARBOR.

The radar

The Dover AFB radar (KDOX), 90 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 22, 4:15 PM EST
Where
New Castle County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -75.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522935.